Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 161, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2017, 10:57 AM CDT for Lafayette County, Pontotoc County, Union County, Mississippi. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2017, 10:57 AM CDT (15:57 UTC)
- Expired
- Apr 30, 2017, 11:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Lafayette County, MS, Pontotoc County, MS, Union County, MS
The radar
The Columbus AFB radar (KGWX), 81 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 11:00 AM CDT | TSTM WND DMG | Randolph, MS | SEVERAL TREES DOWN IN THE SOUTHWEST PORTION OF THE COUNTY. |
| Apr 30, 11:00 AM CDT | TSTM WND DMG | Randolph, MS | SEVERAL TREES DOWN IN THE SOUTHWEST PORTION OF THE COUNTY. 4 STRUCTURES WERE DAMAGED ALONG THE SOUTHWEST WEST PORTIONS OF THE AREA. |
| Apr 30, 11:28 AM CDT | TSTM WND DMG | New Albany, MS | SEVERAL TREES DOWN IN NEW ALBANY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 10:36 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 4.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
706
WUUS54 KMEG 301557
SVRMEG
MSC071-115-145-301645-
/O.NEW.KMEG.SV.W.0161.170430T1557Z-170430T1645Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1057 AM CDT SUN APR 30 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Lafayette County in northwestern Mississippi...
Pontotoc County in northeastern Mississippi...
Union County in northeastern Mississippi...
* Until 1145 AM CDT
* At 1056 AM CDT, a severe thunderstorm was located 8 miles southwest
of Randolph, or 17 miles southwest of Pontotoc, moving northeast at
60 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts.
SOURCE...Emergency management reported widespread and significant
wind damage across Calhoun County. Brief tornadoes will
also be possible with little advanced notice.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
New Albany, Pontotoc, Trace State Park, Ecru, Keownville, New
Harmony, Randolph, Etta, Furrs, Pinedale, Sherman, Thaxton, Algoma,
Myrtle, Toccopola, Blue Springs, Shari, Robbs, Graham and
Esperanza.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.
&&
A tornado watch remains in effect until 700 PM CDT for northeastern
and northwestern Mississippi.
LAT...LON 3416 8925 3416 8939 3450 8927 3450 8925
3460 8924 3460 8874 3449 8876 3449 8879
3439 8880 3439 8882 3429 8882 3422 8885
3407 8900 3407 8924
TIME...MOT...LOC 1556Z 207DEG 54KT 3409 8925
HAIL...<.75IN
WIND...80MPH
$$1 follow-up statement
677
WWUS54 KMEG 301613
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1113 AM CDT SUN APR 30 2017
MSC071-301622-
/O.CAN.KMEG.SV.W.0161.000000T0000Z-170430T1645Z/
Lafayette MS-
1113 AM CDT SUN APR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAFAYETTE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 PM CDT for northeastern
and northwestern Mississippi.
LAT...LON 3434 8924 3438 8925 3460 8924 3460 8874
3449 8876 3449 8879 3439 8880 3439 8882
3428 8883 3422 8885
TIME...MOT...LOC 1612Z 207DEG 66KT 3444 8903
$$
MSC115-145-301645-
/O.CON.KMEG.SV.W.0161.000000T0000Z-170430T1645Z/
Pontotoc MS-Union MS-
1113 AM CDT SUN APR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHERN PONTOTOC AND UNION COUNTIES...
At 1112 AM CDT, a severe thunderstorm was located near New Albany,
moving northeast at 75 mph.
HAZARD...60 mph wind gusts.
SOURCE...Dopplar radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Albany, Pontotoc, Trace State Park, Ecru, Keownville, New
Harmony, Etta, Furrs, Pinedale, Sherman, Thaxton, Myrtle, Blue
Springs, Shari, Hortontown, Poolville, Graham, Esperanza, Endville
and Cherry Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 PM CDT for northeastern
and northwestern Mississippi.
LAT...LON 3434 8924 3438 8925 3460 8924 3460 8874
3449 8876 3449 8879 3439 8880 3439 8882
3428 8883 3422 8885
TIME...MOT...LOC 1612Z 207DEG 66KT 3444 8903
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:40 AM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Apr 30, 6:40 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
640 AM CDT Sun Apr 30 2017
.UPDATE...
Updated for 12Z Aviation Forecast Discussion below.
&&
.PREV DISCUSSION... /issued 455 AM CDT Sun Apr 30 2017/
DISCUSSION...
Early morning GOES water vapor imagery showed a closed upper low
centered over western OK. A downstream plume of tropical moisture
extended north through the lower and middle MS River Vally. An
axis of 2 inch precipitable water values extended north up the MS
River delta of the Midsouth. Several rounds of storms had affected
eastern AR, the MO bootheel and northwest TN earlier this morning,
with bowing segments producing damaging winds and several mesovortices
noted on radar. Despite the progressive nature of most of the storms,
rainfall rates exceeding 5 inches per hour has resulted in flash
flooding.
Rapid update convection-allowing short term models have struggled
a bit with timing and location of storms, as meso-lows have
formed and affected storm evolution. Expect this trend to continue,
as storms lift into the Midsouth from the Arklamiss region this
morning. Eventually, expected a well-defined back side of the
storms to form as the midlevel trof axis rotates through. Storms
should reach the TN River by early afternoon.
Although the storm total rain amounts east of the MS River will
not likely be as impressive as over eastern AR, intense rainfall
rates will still lead to heightened risk of flash flooding. The
Flash Flood Watch was therefore expanded east, to include all of
north MS and additional areas of west TN through this afternoon.
By midevening, tranquil weather will prevail over the Midsouth,
with a cool and much drier airmass prevailing. Following modest
low level moisture return on Tuesday, rain chances return on
Wednesday, associated with a deepening northern branch low dropping
into the Midsouth from the central plains. Temperatures through
late week will prevail below normal, with cloudy skies and cold
advection limiting low level atmospheric instability. 00Z GFS
progs 1000-500 mb thicknesses of 543 dm over northeast AR and the
MO bootheel Friday morning - with precipitation. Quite unusual for
early May.
Next weekend should see the upper low lift out, with weak northwest
flow aloft prevailing, downstream of upper ridging over the plains.
PWB
&&
.AVIATION...
12Z TAFs
Primary aviation weather impacts (mainly TS and associated IFR
visibilities) will occur within the first 6 to 8 hours of the
TAF. Few changes from earlier TAF package, other than to back
winds to the E/SE early on due to a wake low over northwest AR.
This feature will lift into MO this morning, with pressure
gradient veering winds back to the synoptically- favored south
direction. Overall, followed the 10Z HRRR timing of TSRA.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 4 PM CDT this afternoon for Clay-
Craighead-Crittenden-Cross-Greene-Lawrence-Lee AR-
Mississippi-Phillips-Poinsett-Randolph-St. Francis.
Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Flash Flood Watch until 4 PM CDT this afternoon for Dunklin-
Pemiscot.
Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.
MS...Wind Advisory until 7 PM CDT this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Flash Flood Watch through this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Wind Advisory until 7 PM CDT this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Flash Flood Watch through this evening for Chester-Crockett-Dyer-
Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton.
&&Hazardous weather outlook, Apr 30, 3:24 AM CDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 324 AM CDT Sun Apr 30 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011030- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 324 AM CDT Sun Apr 30 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is an Slight Risk severe thunderstorms today for far eastern Arkansas, the Missouri bootheel, all of west Tennessee and all of north Mississippi. Thunderstorms will move across the Midsouth through the afternoon, with peak chances for severe thunderstorms during the morning and early afternoon. Primary severe weather risks include damaging winds and intense rainfall rates sufficient to produce flash flooding. There is a secondary threat of short-lived tornadoes. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this afternoon. PWB
In the hours before
Special weather statement, Apr 30, 10:05 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
1005 AM CDT SUN APR 30 2017
TNZ002-019-020-051-301530-
Crockett TN-Obion TN-Dyer TN-Gibson TN-
1005 AM CDT SUN APR 30 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1030 AM CDT
FOR...
Northwestern Crockett County in western Tennessee...
South central Obion County in western Tennessee...
Eastern Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...
At 1005 AM CDT...a strong thunderstorm producing winds at least 40
mph was located near Chestnut Bluff, or near Dyersburg, moving
northeast at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Crockett...south central Obion...eastern Dyer
and northwestern Gibson Counties should monitor this storm closely.
LAT...LON 3643 8920 3610 8896 3580 8929 3586 8935
3586 8934 3590 8935 3592 8938 3593 8938
3595 8941 3595 8944 3596 8945
TIME...MOT...LOC 1505Z 211DEG 45KT 3595 8932
JOHNSONLocal storm report, Apr 30, 10:25 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1025 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM TSTM WND DMG HALLS 35.87N 89.40W
04/30/2017 LAUDERDALE TN TRAINED SPOTTER
TREE LIMBS DOWN AND POWER LINES DAMAGED IN HALLS.
&&
ZDMLocal storm report, Apr 30, 10:33 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1033 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM TSTM WND DMG SLATE SPRING 33.74N 89.37W
04/30/2017 CALHOUN MS TRAINED SPOTTER
TREE DAMAGE AND A FUNNEL CLOUD REPORTED. POSSIBLE TORNADO
DAMAGE.
&&
AJCLocal storm report, Apr 30, 10:43 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1043 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM TSTM WND DMG 2 SW CALHOUN CITY 33.84N 89.34W
04/30/2017 CALHOUN MS EMERGENCY MNGR
ROOF DAMAGE NEAR HWY 8/9 INTERSECTION.
&&
ZDMLocal storm report, Apr 30, 10:49 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1049 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM FLASH FLOOD 1 E JONESBORO 35.82N 90.67W
04/30/2017 CRAIGHEAD AR BROADCAST MEDIA
WATER RUSHING OVER AGGIE LANE AT RED WOLF INTERSECTION.
&&
AJCLocal storm report, Apr 30, 10:52 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 AM CDT SUN APR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM TSTM WND DMG BRUCE 33.99N 89.34W
04/30/2017 CALHOUN MS EMERGENCY MNGR
MULTIPLE TREES DOWN ACROSS THE COUNTY, ROOFS OFF OF A
COUPLE OF HOUSES.
&&
ZDMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:39 PM CDT | Special Weather Statement | MEG | DeSoto, Quitman, Tate | 51 min |
| Apr 29, 7:41 PM CDT | Special Weather Statement | MEG | DeSoto, Quitman, Tate | 49 min |
| Apr 29, 7:43 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Panola, Quitman, Tate, Tunica | 47 min |
| Apr 29, 8:19 PM CDT | River Flood Warning | MEG | Tallahatchie | 47 hr |
| Apr 29, 8:19 PM CDT | River Flood Warning | MEG | Lafayette, Marshall, Union | 53 hr |
| Apr 29, 8:23 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Lafayette, Marshall, Panola, Quitman, Tate | 67 min |
| Apr 29, 9:12 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 48 min |
| Apr 30, 1:15 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tunica | 45 min |
| Apr 30, 2:17 AM CDT | Wind Advisory | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more | 17 hr |
| Apr 30, 7:38 AM CDT | Special Weather Statement | MEG | Coahoma | 52 min |
| Apr 30, 9:58 AM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Tallahatchie, Yalobusha | 62 min |
| Apr 30, 10:25 AM CDT | Tornado Warning | MEG | Calhoun | 39 min |
| Apr 30, 10:34 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 41 min |
| Apr 30, 10:50 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Marshall, Tate | 40 min |
| Apr 30, 10:59 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc, Union | 46 min |
| Apr 30, 11:36 AM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Tippah | 39 min |
| Apr 30, 12:45 PM CDT | River Flood Warning | MEG | Monroe | 50 hr |
| Apr 30, 12:45 PM CDT | River Flood Warning | MEG | Monroe | 42 hr |
| Apr 30, 12:58 PM CDT | River Flood Advisory | MEG | Coahoma, Tunica | 4 days |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.